AF Association
13,995 members16,914 posts

Beta Blockers

Beta Blockers

I've had AF for about 21 years, first paroxysmal, now persistent. Up to 2 months ago my only medication for persistent, with a heart rate of about ninety beats per minute, was Warfarin. While in hospital to have my appendix out I was put on a beta-blocker, Bisoprolol 2.5mg a day. The immediate benefit was my heart rate went down, and I can no longer feel my heart beating, as I did for the 21 years I've had AF. I noticed one side effect early, getting out of breath quicker than I normally do, but I can live with that. The other side effects came on after a month, skin rashes and itching. They're driving me up the wall. Daily antihistamines take off the worst of the itching, but I get rashes and some itching daily. According to the patient leaflet for Bisoprolol 1 to 10 people in 10,000 users of Bisoprolol get rashes and itching. I know I mustn't stop taking Bisoprolol, except under medical guidance. There are other beta-blockers. Does anyone know if all beta-blockers have the same side effects? I've not had them in the past as I have had asthma for at least 43 years (I'm 72). I'm seeing my GP on Friday this week. The photo is one fairly mild rash on my fore-arm. I get rashes everywhere apart from my neck, face, and feet. They come and go, and itch.

21 Replies
oldestnewest

Oh dear- I agree you need to change with the help of your GP.

Lots of people find Bisop. makes them breathless- I hope others will tell you what has suited them better. Good luck!

Reply

Hi Thomas :-) maybe ask your GP if you can change to another Beta Blocker, I take Nebivolol and don't seem to have any side effects. That said we are all different and what suits one person may cause side effects for someone else it is a matter of trial and error.

Good luck with finding something suitable .

Reply

Hi Thomas,I take biso and can occasionally feel itchy but no rash so no real problem. My understanding is that if you have asthma bisoprolol is best avoided because it can cause breathlessness. The drug that doodle68 takes is recommended if you have asthma, Nebivolol. Ask your GP about it.

Cassie

1 like
Reply

Hi Thomas.

After you came out of Hospital why didn’t the Dr take you back off the beta blocker ???????????

If you’ve gone 21 years without them why start now ?????? Then you will not have side affects

I know what it feels like to feel your heart beating & ive only been in AF for 1 year

For me that’s the new normal it’s a pain sometimes but I’m living with it

I seem to have lots of energy as I’m constantly in Adrenaline mode but at night I do crash

Thomas good luck at the Drs on Friday let’s know what he said

Cheers Rob

Reply

The point of Bisoprolol is to keep the heart rate down and help avoid a stroke. Very important.

Reply

try nebivolol or if that fails then calcium blocker Verapamil is another option

Reply

Hi Thomas

Had AF for 7years,now it seems permanent,treated only with medication

ie Bisoprolol,Amplodipne and anticoagulant.

Like you I have manageable symptoms and I have not found Bisoprolol

to be a problem (5Mg daily with a 2.5 for a sort of back up of needed)

All works ok,only time I had a rash was found to be due to Rivaroxaban

now on Apixaban...

I have found that the magnesium supplement was a good tip from here

please check it out

.hope this helps good luck

1 like
Reply

I use Coreg and it works great for me and haven’t noticed any side effects.

Reply

It might be worth having your kidney function checked.

Reply

Hi Thomas,

You will find that there will be different rate control meds that best suit different patients.

I tried 3 beta blockers and calcium channel blockers before settling on Digoxin, which works for me.

Hope this helps and good luck.

1 like
Reply

Have been on Metoprolol for about 8 years and Apixaban for about 3 since diagnosed with PAF. Surprised no mention of an ablation- I’ve had 2 in 2015 and 2016 - took a while to settle down but no episodes of AF for about 18 months now. I’m 70 so not dissimilar in age. Agreed we all react differently- good luck.

Reply

Did metoprolol cause you weight gain

1 like
Reply

My mother has been on Metoprolol for over 5 yrs. She is 91 yrs old. She doesn’t have weight gain from Metoprolol, but rather from fluid retention from CHF, caused or not caused by AFib. For this she takes a diuretic.

Reply

Good question- the honest answer is I don’t really know. Getting older and less active than I’d like to be doesn’t help the waistline- but with quite a few different meds to take eg losartan, statins, anticoagulatants as well as beta blockers how does one determine which drug causes a particular side effect? Certainly metoprolol slows the heart rate and lowers blood pressure - not convinced that makes one gain weight on its own. I’m 6’ 4” and vary between about 15 - 16 stone dependent mainly on the quality of diet, exercise etc. I’ve definitely ballooned since being put on hormone therapy last year for prostate cancer - miles more noticeable than any drugs related to AF. At least I finish that in April so looking forward to more exercise and losing a few pounds and inches in the summer - whilst still taking metoprolol!

1 like
Reply

I had 3 different beta blockers until we settled on metoprolol. The other two had side effects I didn’t tolerate. I would encourage you to contact your doctor’s office immediately to request a different medicine. They don’t expect you to keep taking something if you’re having side effects.

1 like
Reply

Hi Thomas45.

Snap!!je I am also in permanent AF (for the last 2 years) having been paroxysmal for the previous 14 years.

The drugs I take for this is Apixaban and Bisoprolol. I take 5 mg of Bisoprolol and guess what? I definitely itch like mad. It happens mainly at night. Instead of sleeping I just itch and itch. It is starting to affect me quite a lot now as I rarely get a good night's sleep.

I haven't seen the doctor about it as other than the itching oh and the breathless 'thing' Bisoprolol does keep my heart rate and blood pressure under control.

What to do?By the way I am 79 but pretty active.

I will be watching to see your outcome

Jean

Reply

Hi Thomas,

I sympathise! My skin often gets rashy like in your picture and I have a hard job identifying the triggers, switching meds- and also brands of meds because of the specific additional ingredients and colourings.

I agree with everyone about asking your doctor for a switch - I think it’s unlikely they’ll all have the same effect.

But personally, before your appt on Friday I’d ask for advice from the pharmacist. Have you a good one? I always find my boots pharmacists really helpful. If you first of all explain what’s happened with bisoprolol (and that it didn’t happen until a month in) then ask their advice over alternatives, you could save valuable time with your GP. Maybe it’s just me, but I find the pharmacist is much more willing to look up all the side effects and options. Then on Friday, whatever the GP suggests, you’ll have a bit more knowledge to either agree or ask about a different alternative.

Just a thought, anyway, in case it helps you. It’s what I do now, to avoid needing return trips to the GP when the pharmacist points out that the new meds prescribed are not going to suit me :)

Good luck and do let us know what you discover - thanks!

Reply

Hi Thomas. I'm sorry about your rash and I don't have an answer but I believe your post about having a history of successful living with a-fib for 21 years is very hopeful for me. I hope many new patients find this post and realize long lives with a-fib are more common than not. They can have a long, comfortable life ahead.

Reply

I suffered the Bisoprolol itch and asked on here if anyone did and what did they use. There were many recommendations and the one I picked was a cream from USA called Aveeno Eczema Therapy Moisturizing Cream which you can buy on Amazon. It has to be this particular one as it has Oat Kernal extract in and this is what the English one does not have in and I think it is this that does the job. I used it and within a month things started to improve and I can honestly say that I have now got legs I can be proud of!!! That was where it affected me most and drove me mad!! Good luck.

Reply

Thanks for all your comments and suggestions. I saw a doctor 3 days ago who specialises in skin conditions. She took me off all beta blockers for 3 weeks. She also told me to take anti-histamines twice a day to get rid of the rashes which are still occuring. So far there's no change with my heart rate, still about 60bpm. I am still getting out of breath more quickly than usual (I've had asthma for 43 years, so do get out of breath but have been more so since taking bisoprolol).

Reply

Hi Thomas :-) I hope you rash goes soon . If you return to taking Beta Blockers maybe try Nebivolol as I mentioned in my post above. What I didn't say is the reason I was prescribed that bb and not Bisoprolol is because I am asthmatic and it is usually better tolerated and causes less wheezing. Nebivolol is however more expensive so many doctors are more reluctant to prescribe it.

Reply

You may also like...